Alert archive / California / Flood Watches in 2020

Flood Watch 2, NWS Eureka, CA

November 14, 2020Del Norte County, California

NWS Eureka, CA issued this flood watch at Nov 14, 2020, 2:04 PM PST for Del Norte County, California. It took effect at Nov 14, 2020, 10:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2020, 2:04 PM PST (22:04 UTC)
In effect from
Nov 14, 2020, 10:00 PM PST
Expired
Nov 15, 2020, 1:06 PM PST
In force
15 hr
Issued by
NWS Eureka, CA
Flood severity
None

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WGUS66 KEKA 142204
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
204 PM PST Sat Nov 14 2020

CAZ101-102-150615-
/O.NEW.KEKA.FA.A.0002.201115T0600Z-201116T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-
204 PM PST Sat Nov 14 2020

...FLOOD WATCH IN EFFECT FROM 10 PM PST THIS EVENING THROUGH
SUNDAY EVENING...

The National Weather Service in Eureka has issued a

* Flood Watch for a portion of northwest California, including 
  the following areas, Coastal Del Norte and Del Norte Interior. 

* From 10 PM PST this evening through Sunday evening

* An atmospheric river will bring a prolonged period of moderate
  to heavy rainfall from this evening through Sunday evening. 2 to
  6 inches of rainfall is expected. The lower end amounts are
  forecast for the coast and valleys, with the higher end amounts
  in that range limited to west to southwest-facing mountainous
  terrain.

* This rainfall will result in rising small streams and creeks
  with some overtopping their banks. Minor flooding of low-lying
  areas along with localized urban flooding will be possible. Main
  stem river flooding is not expected. The threat of landslides
  and rockslides will be greater in areas adjacent steep terrain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
3 follow-up statements
082 
WGUS66 KEKA 150520
FFAEKA

Flood Watch
National Weather Service Eureka CA
920 PM PST Sat Nov 14 2020

CAZ101-102-151200-
/O.CON.KEKA.FA.A.0002.201115T0600Z-201116T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-
920 PM PST Sat Nov 14 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flood Watch continues for

* A portion of Northwest California, including the following 
  areas, Coastal Del Norte and Del Norte Interior. 

* Through Sunday evening

* An atmospheric river will bring a prolonged period of moderate 
  to heavy rainfall from this evening through Sunday evening. 2 
  to 6 inches of rainfall is expected. The lower end amounts are 
  forecast for the coast and valleys, with the higher end 
  amounts in that range limited to west to southwest-facing 
  mountainous terrain. 

* This rainfall will result in rising small streams and creeks 
  with some overtopping their banks. Minor flooding of low-lying 
  areas, along with localized urban flooding will be possible. 
  Main stem river flooding is not expected. The threat of 
  landslides and rockslides will be greater in areas adjacent 
  steep terrain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
411 
WGUS66 KEKA 151252
FFAEKA

Flood Watch
National Weather Service Eureka CA
452 AM PST Sun Nov 15 2020


CAZ101-102-152100-
/O.CON.KEKA.FA.A.0002.000000T0000Z-201116T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-
452 AM PST Sun Nov 15 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Coastal Del Norte and Del Norte Interior. 

* Through this evening

* An atmospheric river will bring a prolonged period of moderate
  to heavy rainfall through Sunday evening. 2 to 6 inches of 
  rainfall is expected. The lower end amounts are forecast for the
  coast and valleys, with the higher end amounts in that range 
  limited to west to southwest-facing mountainous terrain. 

* This rainfall will result in rising small streams and creeks 
  with some overtopping their banks. Minor flooding of low-lying 
  areas, along with localized urban flooding will be possible. 
  Main stem river flooding is not expected. The threat of 
  landslides and rockslides will be greater in areas adjacent 
  steep terrain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
529 
WGUS66 KEKA 152106
FFAEKA

Flood Watch
National Weather Service Eureka CA
106 PM PST Sun Nov 15 2020

CAZ101-102-152215-
/O.CAN.KEKA.FA.A.0002.000000T0000Z-201116T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-
106 PM PST Sun Nov 15 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for Del Norte County in northwest California has 
been cancelled. Substantial rainfall amounts have fallen, with 2
to 4 inches over most of the county. However, it appears that the
heaviest rain has ended. Rainfall rates of a tenth to a quarter
inch per hour are still possible at times through this evening,
but minor flooding is no longer expected. Still keep an eye out
for rockslides on area roadways in and around the steep
mountainous terrain. 


$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flood watch went out at Nov 14, 4:44 AM PST, 9 hours 20 minutes earlier.

Area forecast discussion, Nov 14, 4:44 AM PST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
444 AM PST Sat Nov 14 2020

.SYNOPSIS...A series of weather systems will bring periods of rain
to northwest California through the middle of next week. A window
of dry weather is expected Saturday, followed by rain Saturday
night through overnight Sunday. A stronger storm system
accompanied by widespread rain and gusty south winds will be
possible during early to middle portions of next week.

&&

.DISCUSSION...A quiet night is unfolding with light winds and cool
temperatures. Inland shallow fog has formed with remnant moisture
from recent rains and radiative cooling. The early morning clear
skies are turning overcast with high clouds moving in. Otherwise,
minor shortwave ridging aloft will aid in a period of dry weather
during Saturday, but this will prove to be only a short interlude
in active weather. Another minor upper disturbance will pass
Saturday night, which will yield rainfall, particularly over Del
Norte and Humboldt county through overnight Sunday. Gusty
southerly winds will develop overnight from this system,
particularly in coastal areas and ridges of Del Norte county.
Winds may approach advisory level conditions at times. Refer to
the Land Wind section below.

Attention next moves over the NERN PAC on monday as a potent
upstream jet streak aids in the deepening of a large trough, with
surface cyclogenesis occurring in response. The trough will
approach well negatively tilted as the deepening area of low
pressure lifts northeast. A subsequent cold front is forecast to
sweep eastward toward NWRN CA around Tuesday morning, with exact
timing and impacts still uncertain. Widespread rains with gusty
pre-frontal southerly winds are expected, and potentially
thunderstorms on the backside of the front into Tuesday afternoon.
The southerly winds with this system may prove to be the
strongest of these series of storms, and will be monitored close
as higher resolution guidance comes into focus.

&&

LAND WINDS...Southerly winds will increase again this afternoon and
evening. Peak wind gusts may reach 45-50 mph along the Del Norte
county coast this evening and overnight. A wind advisory may be
necessary. A potentially stronger low pressure system will spin up
offshore on Monday, with strong winds (40-50 MPH) developing across
the area as early as late Monday night per the GFS. ECMWF was slower
with the strong winds and the depth of the surface low. Strong winds
may hold off til Tuesday, per the ECMWF. High winds (60-70MPH) with
this system will be possible either Monday night or Tuesday morning,
primarily over the coastal headlands and over the exposed ridges.

&&

.AVIATION...Shallow patches of ground fog will likely plague the
river valleys with IFR conditions this morning. Otherwise, expect
mostly VFR today with over-running cloud cover associated with
another frontal system. Lower ceilings and reduced vsby in rain,
along with robust southerly winds are expected tonight, mostly for
KCEC. Conditions will also deteriorate for KACV with possible low
level wind shear overnight as well.

&&

.MARINE...South winds will increase this afternoon and evening.
A period of gale force winds (35kt) will be possible in the northern
waters, both inner and outer, this evening and overnight. The areal
coverage and duration of the gale are uncertain. A steep NW swell
around 12 to 15 ft will ensure hazardous seas into the weekend. A
stronger low pressure system with possible storm force winds (50kt)
will be possible Monday night and Tuesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Watch from this evening through Sunday morning for PZZ450.

     Small Craft Advisory until 9 PM PST this evening for PZZ450.

     Gale Watch from 3 PM PST this afternoon through Sunday morning
     for PZZ470.

     Small Craft Advisory until 3 PM PST this afternoon for PZZ470.

     Small Craft Advisory until 6 AM PST Monday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 14, 6:09 AM PST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
609 AM PST Sat Nov 14 2020

CAZ103>115-151415-
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
609 AM PST Sat Nov 14 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another storm system moves in with rain and gusty winds on around
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-102-151415-
Coastal Del Norte-Del Norte Interior-
609 AM PST Sat Nov 14 2020

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM PST
SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another storm system moves in with rain and gusty winds on around
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 9:04 PM PSTGale WatchEKA9 hr
Nov 13, 9:04 PM PSTSmall Craft AdvisoryEKA21 hr
Nov 14, 6:00 AM PSTWind AdvisoryEKADel Norte22 hr
Nov 14, 6:29 AM PSTGale WarningEKA24 hr
Nov 14, 2:25 PM PSTCoastal Flood AdvisoryEKAHumboldt23 hr

Nearby

Flood Watches in California, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.